A new study finds a steep increase in the number of overdoses linked to the veterinary tranquilizer xylazine.
Researchers studied 10 locations around the country, and found xylazine was involved in 6.7% of overdose deaths in 2020, compared with 0.36% in 2015. Almost all xylazine overdoses also involved fentanyl, STAT reports.
Experts say they are concerned that xylazine – a sedative – can increase the risk of a fatal overdose when combined with fentanyl because it can worsen the slowed breathing that opioids cause. Xylazine also may make it more difficult to reverse overdoses using the opioid overdose antidote naloxone.
Study author Joseph Friedman of UCLA told STAT that early signs suggest xylazine is an “especially noxious contaminant that is spreading through the drug supply.”
“The drug supply is really a mess right now,” Friedman said. “The number of contaminants is just spiraling out of control, and it’s really hard to keep track of. People are not buying what they think they’re buying, or they don’t know what they’re buying.”